ISSN 1470-3947 (print)
ISSN 1479-6848 (online)

Searchable abstracts of presentations at key conferences in endocrinology

Published by BioScientifica
Endocrine Abstracts (2010) 22 P214 
|

Thyroid antibodies and renal function

Razvan Alexandros Badila1, Ifigenia Kostoglou-Athanassiou1, Aikaterini Chronaiou, Aikaterini Michou1, Olympia Karagianni1, Georgios Ntatsis2, Areti Karfi1 & Konstantinos Tzioras1

Author affiliations

Thyroid antibodies are a heterogenous group of antibodies with diverse and partly unknown properties. The effect of these antibodies on other organ systems and especially on the renal system is unknown. There is however some evidence that thyroid, in particular thyroglobulin antibodies, may affect renal function and may cause glomerulonephritis and possibly nephrotic syndrome. Nephrotic syndrome may alter thyroxine metabolism, as it affects its renal excretion and its albumin conjugation and may increase its turnover.

The aim of the study is to present a case of a patient with hypothyroidism, a large goiter and nephrotic syndrome which appeared in parallel with the emergence of extremely high thyroid, specifically thyroglobulin, antibody levels.

A male patient, aged 64 years, presented with a large goiter, hypothyroidism, nephrotic syndrome and extremely high thyroid antibody concentrations, thyroglobulin antibody and thyroid peroxidase antibody levels being 9.833 IU/ml (normal values <100 IU/ml) and 596.9 UI/ml (normal values < 10 IU/ml), respectively. Levothyroxine 0.2 mg daily was initially administered for 3 weeks, TSH levels increasing from 40 mIU/l to 49 mIU/l. Thereafter levothyroxine dose was increased to 0.3 mg daily and TSH levels normalized after 2 months. Urinary albumin levels were 7.738 g/24h increasing to 12.79 g/24 h. Methylprednisolone 48 mg and levothyroxine 0.3 mg daily were administered. Euthyroidism was achieved, goiter size decreased and urinary albumin levels decreased to 3.0 g/24 h. Despite the remission of the clinical syndrome thyroid antibody levels persisted.

Conclusion: The case of a patient with autoimmune Hashimoto thyroiditis is described who presented with goiter and hypothyroidism in parallel with nephrotic syndrome. It appears that several forms of thyroid antibodies in extremely high concentration may affect the kidney and cause the appearance of nephrotic syndrome. It seems, also, that in the nephrotic syndrome the metabolism of therapeutically administered levothyroxine and its action are multiply affected.

This Issue/Conference

Article tools

My recently viewed abstracts

My recent searches